As we go about our daily activities, the human body is likely to break down due to varying factors.
When the body breaks down, we tend to take medicines to help with recovery. But in the process, we leave ourselves vulnerable to possible allergies to drugs.
Everyone reacts to medications differently.
One person may develop a rash while taking a certain medication, while another person on the same drug may have no adverse reaction. Does that mean the person with the rash has an allergy to that drug?
All medications have the potential to cause side effects, but only about 5 to 10% of adverse reactions to drugs are allergic.
That said, some drugs are more likely to cause allergies than others:
Antibiotics -- amoxicillin (Moxatag), ampicillin, penicillin (Bicillin L-A), tetracycline (Sumycin), and others
Nonsteroidal anti-inflammatory drugs like ibuprofen and naproxen
Monoclonal antibody therapy -- cetuximab (Erbitux), rituximab (Rituxian and others
HIV drugs -- abacavir (Ziagen), nevirapine (Viramune), and others
Antiseizure drugs -- carbamazepine (Tegretol), lamotrigine (Lamictal), phenytoin, and others
Muscle relaxers given by IV -- atracurium, succinylcholine, or vecuronium.
How you take a drug plays a part, too. You’re more likely to have a drug allergy if you:
-Take your medicine as a shot instead of by mouth.
-Rub it onto your skin
-Take it often.
It is important to tell your physician about any adverse reaction you experience while taking a medication. Be sure to keep a list of any drugs you are currently taking and make special note if you have had past reactions to specific medications. Share this list with your physician and discuss whether you should be avoiding any particular drugs or if you should be wearing a special bracelet that alerts people to your allergy.